The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Vestibular migraine related to hormones and the use of Mirena

Hi there,

I’m new to the group as I was diagnosed only a year and a bit ago.

I was wondering if any of you have discovered that the migraines are linked to your hormones.

After 6 months that my 3rd baby was born I started having the first symptoms-dizzy, head spins, headaches , nausea, extreme motion sickness, tintinnus , out of body sensation and struggling to put sentences together.
Because of my age 32 and the fact that I was breastfeeding the neurologist gave me only some excersises and vitamins to try to improve the situation.
I got a bit better and then with the insertion of the contraceptive Implanon a few weeks later all symptoms went away.
Unfortunately the Implanon was giving me other side effects so I had to remove it after 10 months.
within a few weeks the symptoms came back, adding fatigue and shivers.

Now I’m sure the migraines are hormones driven and I would like to try Mirena as a contraceptive.
Did any of you notice an improvement in the migraines or made them worse, the same?

My doctor has a bit of a let’s try approach but with 3 little kids to look after full time I don’t have time to waste. Need to feel better ASAP

Hi, and welcome to the gang.

One thing you will soon discover with MAV is nothing is set in concrete. Every case seems different and everybody seems to react differently to everything, meds, coils and all. For many women the condition is certainly closely linked to hormones that’s for sure. What we can do about it whilst knowing this is still very unsure. Can I suggest you use the excellent Search facility to check out all archive material on the Mirena Coil. That may give you a few clues. That said in the end MAV treatment is much a case of ‘trial n error’. What works for one is anathema to another often it seems. It can take some time to get the condition to a manageable level but your doctor’s ‘Let’s try and see’ attitude is not at all unreasonable. It’s probably the only way to go. I’m not a medic just another sufferer but I have studied various life patterns in women with MAV and post partum MAV is not an unusual way for it to start. There are a few active members here currently with personal experience of this ‘sub type’. I’m sure they will chip in in due course. All the best with your journey. Helen

1 Like

Hi, welcome to the forum. I’d second the guidance from Helen. My migraines developed after my first child and got worse after my 2nd. At 43, it escalated to full blown mav and entered a chronic state.

Before I started medication, I did hrt for 6 months with a meno specialist to try and manage the fluctuating hormones, it was estrogen gel and progesterone tablets orally. Despite some initial improvement, unfortunately hrt did not work for me and I found it made my dizziness worse.

I’m sorry you are having such a tough time, this condition challenging with small kids. I think we have people on here with experience of the mirena so hopefully they’ll reach out soon.

I found trying to manage mav via hormones very, very hard. My experience was that my brain was ultimately the boss in this battle. Whilst our hormones are an amazing gift and give life, they are a big trigger for us esp as we get older.

Take care and hope you get sorted soon x

1 Like

It may help. I know a consultant gynaecologist and she firmly believes that the Mirena really helps with hormone related migraine symptoms.

1 Like

Sorry to hear about this, I also got this postpartum. I am taking venlafaxine, which is working, but still “rocking” a lot of the day. The rest of the symptoms are gone, or sporadic. My doctors did not want to give me hormones, but I did not push on it either. Are you still breastfeeding? If not, maybe try some of the preventives? I know you want to feel better asap, and its frustrating this takes so long to calm down, I can only empathize with you there. But try it, and see. There is no other way to go here. Start with mirena, and see if it makes the trick, if not think on adding a preventive. Have you tried the diet and magnesium? That helps many people. I go back and forth on the idea of having a second baby because of this. Really hope you feel better soon.

2 Likes

Thank you for your reply.

I think I will give the Mirena a go and try to see the neurologist to add some preventives since I no longer breastfeed.
The vitamin B worked slightly but I can’t add magnesium because my blood pressure is very low. I have a tonne of food allergies so my diet is already quite limited:/ but I might need to get myself tested again and see if the pregnancies made a difference.

Thank you. Will keep working on it.
All the best to you:)

Thank you.
My brain is just fog and sleep depravation at the moment.
I think it’s time to hit the drugs!
Not looking forward to menopause

Hi Ila
I am so sorry that you too are suffering with this awful illness, welcome to the forum.

It is a pity that you had to discontinue the Implanon due to side effects. Hormones are the cause of my migraines too - I am in perimenopause. The menopause specialist I attended told me that had I been in my 20s/30s she would have put me on the contraceptive pill - as you know for migraine (without aura), the pill can be very effective at controlling migraine as it suppresses your own hormones and instead it provides you with a controlled level of estrogen and progesterone thereby avoiding the fluctuating levels of estrogen which typically cause hormonal migraines. For some people though the pill can make their migraines worse and so they trial migraine preventatives until they find one that works - for some people this happens quickly, for others it can take a long time - I have been trialing migraine meds for 2+ yrs and am still having daily symptoms.

As I am in my very late 40s and in perimenopause, I also tried HRT but it is extremely difficult to control hormonal migraine with HRT as HRT does not suppress your own hormones so you are still subject to estrogen fluctuations. It made me worse and I stopped taking it.

As I understand it the Mirena coil only provides progesterone and it doesn’t suppress your own hormones so unfortunately your body is still subject to your own fluctuating estrogen levels.

Given that the Implanon worked for your migraines, it might be worth visiting a gynaecologist about a different birth control pill that won’t give you the same side effects as Implanon did. Perhaps your neurologist could recommend a gynaecologist that is familiar with treating hormonal migraine.

Best wishes
Mav

1 Like

Hi I’m kinda new to the forum as well, my first post with the list of my symptoms is around but in my case we think (we as in me, husband, neurologist) the mirena made things worst. I got it put in back in July 2018 to try and manage my severe endometriosis and while it did wonders for my pelvic area problems my migraines only worse little by little …i actually got it removed yesterday and we’ll be without any hormonal treatment for 6 weeks to see how my body reacts. If I see no difference at least I’ll know it wasn’t that and I’ll get a new one

2 Likes

Thanks Mav, i’m already on the pill -Yasmin- I started as soon as I removed the implanon and whinin a few weeks the VM symptoms started again.

I’ve booked myself in to see my GP and discuss how to move forward, I still need some sort of contraception with some hormones as my period is very irregular.
Will see the neurologist too. I guess I either try medication first or I try Mirena and then medication. Hope the doctor will make the decision for me because I don’t feel like I can think straight right now.
Thanks for your tips and all the best

Don’t bother worrying about that now. From what I’ve noticed most people who start up with MAV post partum should find it may well stop at menopause. No guarantees of course but it seems to go that way and according to Dr Hain’s website, and others, migraine dimishes with age anyway. Helen

1 Like

I feel sure there are strong links between migraine/MAV and hormones. There must be, however medics rarely mention it. I can’t believe mine isn’t very much hormone-linked. I experience symptoms, motion sickness, sick headaches, abdominal stuff as a young girl but it all disappeared about the time I started periods, only to return, in slightly different form, MAV, at menopause in fact within a few months of experiencing what turned out to be my last ever period. Now that’s far too much like a coincidence. Interestingly when I mentioned this to a migraine specialist neurologist very recently she said that my pattern was ‘completely the wrong way around’. Which kinda confirms the link in a roundabout way. Helen

1 Like